Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 78, NWS Atlanta, GA

May 9, 20194 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 9, 2019, 2:51 PM EDT for 4 counties in Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2019, 2:51 PM EDT (18:51 UTC)
Expired
May 9, 2019, 3:30 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Chattooga County, GA, Dade County, GA, Floyd County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:32 PM EDTTSTM WND DMG4 Se James H. Floyd Sta, GAA POWER LINE WAS REPORTED DOWN ON SILVER LEAF DRIVE.
May 9, 3:40 PM EDTTSTM WND DMG4 Nw Rome, GAA POWER LINE WAS REPORTED DOWN ON BENT CREEK DRIVE NW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS52 KFFC 091851
SVRFFC
GAC055-083-115-295-091930-
/O.NEW.KFFC.SV.W.0078.190509T1851Z-190509T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
251 PM EDT Thu May 9 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Floyd County in northwestern Georgia...
  Southwestern Walker County in northwestern Georgia...
  Dade County in northwestern Georgia...
  Chattooga County in northwestern Georgia...

* Until 330 PM EDT.

* At 251 PM EDT, severe thunderstorms were located along a line
  extending from near Section to Lebanon to Sand Rock to near
  Slackland, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rome, Lafayette, Summerville, Trenton, Trion, Shannon, Lyerly,
  Menlo, Center Post, Subligna, Linwood, Coosa, Cloudland, Cloudland
  Canyon State Park, Cooper Heights, James H. Floyd State Park,
  Holland, Rising Fawn, Lindale and Suttles Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3493 8549 3462 8513 3449 8510 3420 8510
      3411 8543 3486 8559 3488 8558
TIME...MOT...LOC 1851Z 245DEG 37KT 3458 8604 3437 8580 3425 8577 3410
8577

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:51 PM EDT, 1 hour earlier.

Area forecast discussion, May 9, 1:51 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Peachtree City GA
151 PM EDT Thu May 9 2019

.PREV DISCUSSION... /issued 1102 AM EDT Thu May 9 2019/

UPDATE...

Main issue in the short term will be the evolution of complex
currently moving into portions of Alabama. Hi res guidance is
split on solutions where shortwave drives convection and heads NE
and those that are keying on the cold pool to the south. Already
seeing some signs of weakening with the northern tier portion so
will need to monitor this trend closely. Regardless of how much
actual convection makes it this way, confidence increasing that
areas all the way to the Atlanta metro will see at least some
rainfall from this and have upped pops accordingly. Remainder of
the forecast looks on track and no additional changes planned.

Deese

PREV DISCUSSION... /issued 720 AM EDT Thu May 9 2019/

SHORT TERM /Today through Friday/...
Line of weakening convection across Alabama may bring some residual
showers into the northwest early this morning. Better chances for
more substantial convection will be late this afternoon into the
evening. Cold front gets hung up in the Mississippi Valley today but
hi-res models continue to show a moderate and persistent line of
convection moving into the northwest and west portions of the area
during the late afternoon and advancing at least into the I-85
corridor before weakening this evening. Best instability and lift
remain west of the state through this time frame, but will be
sufficient for strong to marginally severe thunderstorms into the
northwestern corner of the forecast area. Should see a bit of a lull
through the overnight period but good coverage of showers and
thunderstorms again Friday as the region remains under southwesterly
mid/upper flow and the cold front settles into the region.

20

LONG TERM /Friday Night through Wednesday/...
A stationary boundary across the southeast states will contribute to
unsettled weather for the weekend.

A stalled frontal boundary across northern GA will provide focus for
several rounds of convection through the weekend. At the beginning
of the period, the old frontal boundary should be situated just
south of the GA/NC/TN line. The models do push the boundary a bit
northward later Saturday into Sunday as a wave of low pressure moves
northeast along the boundary. The stronger wave of low pressure will
help drag the boundary through the remainder of the CWFA late Sunday
into early Monday. High pressure builds in for the remainder of the
long term period. Overall, there have been no major timing changes
to the forecast.

Not confident on how far north of the GA/TN/NC state line the
boundary will move, but the front should be close enough to the far
northern portion of the CWFA should retain the highest pops. In
addition, the axis of heaviest QPF remains in just about the same
place as yesterdays runs...mainly along and north of a Douglasville
to Atlanta to Athens line. However, the QPF values have increased,
especially across the highest elevations. Storm Total QPF from
Friday Night through Monday ranges from 1-2 inches north of
Interstate 20 with some locally higher amounts of 3-4 inches across
the higher terrain. South of I-20, values of an inch or less are
likely.

High pressure and drier conditions are anticipated for Tuesday
through Thursday. A brief return to more normal temps Monday and
Tuesday quickly moderate for the latter half of the week back to
above normal values.

NListemaa

&&

.AVIATION...
18Z UPDATE...

Winds at ATL have been flirting with SSW at ATL but this looks to
be fleeting and have kept them on the east side for now. VFR
conditions for now but a complex of storms and MVFR cigs poised
over Alabama will be headed for the terminals late this afternoon
into the evening hours. After 22Z looks to be the most favorable
timing for now and will include a TEMPO for all sites with MCN and
AHN just a few hours later with the TEMPO. Low cigs to develop in
the wake of this activity and have added in a period of IFR for
Friday morning for most sites.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA timing and IFR.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  65  83  66 /  30  40  50  40
Atlanta         83  67  82  67 /  60  70  60  40
Blairsville     76  61  77  61 /  50  60  60  60
Cartersville    82  65  81  64 /  60  70  60  50
Columbus        86  68  86  69 /  50  60  50  30
Gainesville     81  64  81  65 /  40  50  60  50
Macon           86  66  86  67 /  20  40  40  40
Rome            82  64  81  64 /  70  70  60  60
Peachtree City  83  65  83  66 /  60  70  60  40
Vidalia         86  68  87  68 /  20  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....NListemaa
AVIATION...Deese
Hazardous weather outlook, May 9, 10:00 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Thu May 9 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are expected over portions of
north and central Georgia this afternoon into tonight.
A few storms will be strong and possibly severe over portions
of north and west Georgia. The main hazards will be strong and
possibly damaging winds, frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance of thunderstorms across the area
Friday into early Monday, with the greatest coverage on Saturday
and Sunday. A few storms could be strong and possibly severe with
gusty winds and frequent lightning. Heavy rainfall will also be
possible, especially across far north Georgia where localized
flooding could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:10 PM EDTSpecial Weather StatementFFCDade50 min
May 9, 3:16 PM EDTSevere Thunderstorm WarningFFCBartow, Carroll, Floyd, Haralson, Polk44 min
May 9, 3:28 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker, Whitfield47 min
May 9, 3:33 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker27 min
May 9, 3:59 PM EDTSpecial Weather StatementFFCBartow, Carroll, Haralson, Paulding, Polk46 min
May 9, 4:08 PM EDTSpecial Weather StatementFFCGordon37 min
May 9, 4:33 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Douglas, Fulton, Gilmer, Pickens42 min
May 9, 5:12 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Dawson, DeKalb, Forsyth, Fulton and 1 more48 min
May 9, 5:57 PM EDTSpecial Weather StatementFFCDeKalb, Forsyth, Gwinnett, Rockdale33 min
May 9, 5:59 PM EDTSpecial Weather StatementFFCStewart, Webster46 min
May 9, 6:14 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Muscogee, Stewart46 min
May 9, 6:35 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Stewart25 min
May 9, 6:39 PM EDTSevere Thunderstorm WarningFFCStewart36 min
May 9, 7:07 PM EDTSpecial Weather StatementFFCMarion, Schley, Stewart, Webster38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.